Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 3, 2022, 12:23 PM CDT for Ellis County, Trego County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2022, 12:23 PM CDT (17:23 UTC)
- Expired
- Oct 3, 2022, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2664 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621 WWUS83 KDDC 031723 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1223 PM CDT Mon Oct 3 2022 KSZ030-031-032300- /O.NEW.KDDC.FW.W.0038.221003T1723Z-221003T2300Z/ Trego-Ellis- 1223 PM CDT Mon Oct 3 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and Fire Weather Zone 031 Ellis. * WINDS...South around 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 3, 4:39 AM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Oct 3, 4:39 AM CDT, 7 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 439 AM CDT Mon Oct 3 2022 ...Updated Aviation... .SHORT TERM...(Monday and Tuesday) Issued at 1200 AM CDT Mon Oct 3 2022 Satellite imagery at midnight revealed the sky remaining largely clear at midnight, with much more extensive cloud cover over Colorado associated with a slowly approaching trough axis. Mid level ridge axis was centered over Kansas at midnight, with a 570 dm closed cyclone over eastern Montana. This system in the northern Rockies will very slowly drift southeastward onto the plains through the short term, and be the main driver in the short term forecast. Associated surface lee troughing will be aligned near the CO/KS border late this afternoon, with a strong southerly pressure gradient over western Kansas. South winds will be noticeably strong Monday, and added 2-3 mph across the board in line with MOS guidance. Some gusts to near 35 mph are expected for a traditional Kansas windy day. With this excellent mixing and 1-2 degrees C of warming at 850 mb, afternoon temperatures will again be well above early October normals, with mid 80s common at 4 pm (about 8-10 degrees above normal). Convergence along the lee trough is expected to initiate scattered weak convection during the late afternoon and evening, focused on the CO/KS border and NW KS as shown by 00z NAM. Moisture and therefore instability will be very limited, with surface dewpoints limited to the mid 40s, and 00z NAM keeping CAPE < 1000 J/kg. Outflow wind gusts from this inverted V downdraft enviroment would be the primary concern, but feel most of this activity will be relegated to NW KS, northwest of the CWA, through Monday evening. Pops in the chance/scattered category favor the northwest zones Monday night, as forcing for ascent is maintained courtesy of the approaching trough axis. Again, moisture and instability will be strongly limited, with dewpoints only in the 30s and 40s limiting rainfall significantly across the central zones. 570 dm closed low is progged to reach northern Nebraska by 7 pm Tuesday, with the trough axis spreading over SW KS during the day. The associated weak cold front will arrive Tuesday, with winds trending light northerly by late afternoon. Increased cloud cover with the trough and a few degrees of cooling at 850 mb will trim temperatures downward, with northwest zones reduced to the mid 70s, and mid 80s limited to the southeast zones. Kept scattered category pops as inherited for Tuesday, favoring the western zones. Purposely kept all pops below likely (<55%), as some models are trending drier as the forcing for ascent will only have limited moisture to work with. Unfortunately for the continuing drought, rain coverage and QPF both appear limited Tuesday, and future forecast updates may reduce rain chances further as virga and/or sprinkles from the midlevel cloud deck may be the more likely outcome for many. .LONG TERM...(Wednesday through Sunday) Issued at 200 AM CDT Mon Oct 3 2022 Northern plains shortwave progresses eastward to Wisconsin by 7 pm Wednesday, while a new weak cyclone develops over New Mexico. In between, subsidence regains control over SW KS with a dry forecast resuming, and gradually decreasing clouds through the day. A pleasant early fall day will result, with 70s and light north winds. Thursday looks very similar and equally as pleasant, ahead of a strong cold front and massive Canadian surface anticyclone building into the northern plains. 00z ECMWF forecasts the cold front's arrival Thursday night, with increasing surface pressures and cool easterly upslope by sunrise Friday. High confidence Friday will be much cooler. The question is how much cooler. 00z ECMWF shows decent cold air wedging on the high plains, with surface winds backing from SEly to NEly, as 1035 mb surface high builds south into SW Nebraska by 7 pm Friday. Post frontal lift also increases during the afternoon, especially northeast counties, where thick clouds and light rain are expected. Retained NBM pops for this expected light stratiform rain. Here, NBM correctly depicts afternoon temperatures holding in the 50s near Hays. Afternoon temperatures in the lower to mid 60s are expected elsewhere, but this forecast will be too warm if clouds prevail limiting insolation. At any rate, a refreshing Canadian air mass and taste of fall. 00z ECMWF builds the 1035 Canadian high directly across central Kansas Friday night, with the first 30s of the fall season expected sunrise Saturday. In fact, mid 30s and areas of frost are probable across the northeast zones, if the sky is clear. NBM depicts increasing clouds during the peak radiational cooling hours, but there is plenty of time to assess how cold Saturday morning will be. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 439 AM CDT Mon Oct 3 2022 VFR will continue through this TAF cycle, with only scattered cirrus Monday, and increasing midlevel clouds tonight through Tuesday. After 15z Mon, strong south winds will impact all airports, gusting 27-30 kts. After 00z Tue, winds will diminish 10-15 kts and back SEly. Some scattered weak convection is possible near GCK/HYS 06-12z Tue, but with confidence on coverage low (much of the activity may remain northwest of GCK/HYS) opted to keep the TAFs dry. && .FIRE WEATHER... Issued at 200 AM CDT Mon Oct 3 2022 Strong south winds are expected Monday, with the strongest winds expected from 10 am through 7 pm. South winds will average near 20-25 mph, with gusts as high as 35 mph. Above normal afternoon temperatures in the mid 80s will combine with dry air (dewpoints in the 30s and 40s) to reduce minimum relative humidity to the 15-25% range Monday afternoon. As such, the risk of wildfire spread will be elevated across all zones Monday midday through the late afternoon hours. While red flag criteria is not expected on a widespread basis, outdoor burning is strongly discouraged Monday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 53 79 53 / 0 20 40 20 GCK 85 53 74 50 / 10 30 50 20 EHA 85 52 72 51 / 10 30 50 40 LBL 86 52 80 52 / 10 20 40 40 HYS 85 53 77 51 / 0 30 40 10 P28 86 52 86 57 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Oct 3, 2:35 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 235 AM CDT Mon Oct 3 2022 KSZ030-031-043>046-061>066-074>081-084>090-040745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 235 AM CDT Mon Oct 3 2022 /135 AM MDT Mon Oct 3 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Strong south winds will combine with dry air to produce an elevated risk of wildfire spread Monday afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday Isolated thunderstorms with limited lightning are possible Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.